Thunderstorm Wind, Franklin
- When
- September 8, 10:23 AM EST
- Where
- Franklin County, Rocky Mt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.000, -79.883
In Franklin County, a severe thunderstorm brought down several trees in Rocky Mount. In Campbell County, a severe thunderstorm downed trees across Route 683 near Evington.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
The remnants of Tropical Depression Frances brought a brief tornado, flash flooding, and a few severe thunderstorms to portions of Southwest Virginia during the late morning and early afternoon of the 8th.In Buckingham County, an F0 tornado briefly touched down 2 miles WNW of Gold Hill, damaging and snapping numerous trees.In Bedford County, flash flooding near Stewartsville closed Highway 619.In Franklin County, a severe thunderstorm brought down several trees in Rocky Mount. In Campbell County, a severe thunderstorm downed trees across Route 683 near Evington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 8, 10:00 AM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED. NATIONAL WEATHER SERVICE BLACKSBURG VA 1100 AM EDT WED SEP 8 2004 .SHORT TERM (REST OF TODAY)... WIDESPREAD RAIN WILL CONTINUE FOR THIS AFTERNOON WITH PERIODS OF HEAVY RAINS. THE SHEAR WITH THE REMAINS OF FRANCES COULD PRODUCE ISOLATED TORNADOES IN SOUTHERN PORTIONS OF FA. EXPANDED WIND ADVISORY ALL THE WAY UP THE BLUE RIDGE WESTWARD. NPW ALREADY OUT. WSR-88D INDICATED THAT HEAVY RAIN BANDS WITH ISOLATED THUNDERSTORMS CONTINUE ACROSS FA. RAINFALL TOTALS ARE ADDING UP QUICKLY THIS MORNING. RATES OF 1 TO 3 INCHES PER HOUR ARE ARE POSSIBLE. PNS HIGHLIGHTS A FEW OF THE HIGHER AMOUNTS WITH AROUND 8 INCHES REPORTED IN WATAUGA COUNTY. NUMEROUS FLOOD WARNINGS IN EFFECT AT THIS TIME. WILL CONTINUE FLOOD WATCH TODAY. MADE ADJUSTMENTS FOR THIS AFTERNOON HIGHS. LOWERED MAXES IN THE GREENBRIER VALLEY AND RAISED HIGH TEMPERATURES IN SOUTHEAST VIRGINIA. ALSO...CHANGES QPF VALUES IN GRIDS FOR THIS AFTERNOON. ZONES AND ISC GRIDS WILL BE AVAILABLE BY 1140 AM. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 730 AM EDT WED SEP 8 2004 SHORT TERM (REST OF TODAY)... ZONES HAVE BEEN UPDATED TO REFLECT NEW TORNADO WATCH. AVIATION... WIDESPREAD RAIN WILL CONTINUE FOR THE REST OF THE DAY. CIGS WILL BE MVRF...WITH IFR CONDITIONS WITHIN THE BAND OF HEAVY RAIN. THE REMNANTS OF FRANCES WILL CREATE HIGH SHEAR CONDITONS. A TORNADO WATCH IS IN EFFECT UNTIL 2 PM. WINDS ALSO INCREASE TO 40-50 KTS AOB 1000 FT AGL. THE FOLLOWING WAS ORIGINALLY ISSUED AT 414 AM EDT WED SEP 8 2004 SHORT TERM (TODAY THROUGH THURSDAY)... USING HPC TRACK OF TD FRANCES WHICH BRINGS CENTER OF SYSTEM INTO FAR WRN CWA BY THE END OF THE DAY. AS TD APPROACHES EXPECT WINDS TO GRDUALLY INCREASE...ESPECIALLY AT HIGHER ELEVATIONS ALONG THE BLUE RIDGE SOUTH OF ROA AND IN THE MOUNTAINS OF NW NC. BEST UPPER DIFFLUENCE AND SERLY UPSLOPE FLOW WILL BE THIS AFTN AS HEAVIEST RAIN PROGRESSES UP THE BLUE RIDGE. MODELS DRY SLOT THE FA BY 00Z FRI TAKING DEEPER MOISTURE NORTH...BUT FNT STILL IN THE AREA UNTIL FRI MORN SO WL CONT CHC POPS. FLOOD WATCH WILL CONTINUE AS SEVERAL LOCATIONS IN THE NC AND FAR SW HAVE HAD ANYWHERE FROM 1 TO 4 INCHES OF RAIN ALREADY. ONLY MINOR CHANGES NEEDE TO MIN/MAX TEMPS THRU THUR. LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)... HAVE ADDED IN LOW POPS ON SUN AS GFS BRINGING A SYSTEM THROUGH THE NRN STREAM. MINIMAL CHANGE FOR THE REST OF THIS PERIOD. AVIATION... THE FA WILL REMAIN UNDER THE EFFECTS OF FRANCES...WITH RAIN CONTINUING THROUGH WEDNESDAY EVENING. OVERALL...LIFR/IFR CIGS CAN BE EXPECTED THROUGH THIS TAF PERIOD. VSBYS WILL GENERALLY BE IN THE VFR/MVFR RANGE. LL JET WORKING ITS WAY THRU THE AREA WITH LLWS OF 120G30KT FOR AT LEAST THE NEXT 3 HOURS. STRONGER RAIN BANDS AFTER 09Z SHOULD HELP INCREASE SFC WINDS. WINDS WILL PICK UP ACROSS THE HIGHER ELEVATIONS...ESPECIALLY IN NW NC MTNS...AND THE VIRGINIA BLUE RIDGE AND HIGHLANDS. DURING TOMORROW EXPECT A FEW WIND GUSTS TO 40 OR 50 MPH...BUT MOST LOCATIONS IN THE LOWER ELEVATIONS...BELOW 3000 FEET SHOULD ONLY SEE GUSTS OF 20 TO 30 MPH. && .RNK WATCHES/WARNINGS/ADVISORIES... FOR NCZ001-018-VAZ015-HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT THURSDAY. FOR NCZ002-VAZ007-009>014-016>020-022>024-WVZ042>045-WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT THURSDAY. NC...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING. VA...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING. WV...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING. && SHORT TERM (UPDATE)...KK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 530 AM EDT WED SEP 8 2004 .THE REMNANTS OF TROPICAL DEPRESSION FRANCES WILL MOVE FROM FAR SOUTHEAST TENNESSEE INTO SOUTHERN WEST VIRGINIA BY THIS EVENING. THIS WILL BRING WIDESPREAD RAIN...HEAVY AT TIMES TO THE REGION. AS THE LOW APPROACHES WINDS WILL ALSO INCREASE TODAY ESPECIALLY AT HIGHER ELEVATIONS. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). SPOTTER ACTIVATION WILL BE LIKELY. NCZ001-018-VAZ015-090910- ASHE NC-GRAYSON VA-WATAUGA NC- 530 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT TONIGHT. WIND GUSTS UP TO 45 MPH ARE LIKELY. THE COMBINATION OF STRONG WINDS AND SATURATED GROUND WILL LEAD TO NUMEROUS DOWNED TREES. A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE INFORMATION. NCZ002-VAZ007-009-010-012-016-WVZ042-090910- ALLEGHANY NC-BLAND VA-CARROLL VA-MERCER WV-SMYTH VA-TAZEWELL VA- WYTHE VA- 530 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT TONIGHT. WIND GUSTS UP TO 35 MPH ARE LIKELY. THE COMBINATION OF GUSTY WINDS AND SATURATED GROUND MAY LEAD TO DOWNED TREES. A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE INFORMATION. NCZ003>006-019-020-VAZ011-013-014-017>020-022>024-032>035-043>047- 058-059-WVZ043>045-090910- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-HALIFAX VA- HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA- PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- SUMMERS WV-SURRY NC-WILKES NC-YADKIN NC- 530 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE INFORMATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 740 AM EDT WED SEP 8 2004 NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-081730- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA- 740 AM EDT WED SEP 8 2004 THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE REMNANTS OF TROPICAL DEPRESSION FRANCES WILL PRODUCE CONDITIONS FAVORABLE FOR TORNADOES. A TORNADO WATCH IS IN EFFECT FOR MUCH OF VIRGINIA AND NORTH CAROLINA ALONG AND EAST OF THE BLUE RIDGE. IN ADDITION...THE SATURATED GROUND COMBINES WITH STRONG GUSTY WINDS WILL LEAD TO DOWNED TREES...ESPECIALLY AT HIGHER ELEVATIONS WEST OF THE BLUE RIDGE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Roanoke radar (KFCX), 35 km away, was scanning. The volume nearest the first event began at 15:25 UTC.
2 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyThe tornado archive for Virginia, 2004Warnings in Virginia, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422148, 5422147, 5422149, 5422150.